Oklahoma, 2018

Tornado and Hail in Oklahoma, October 7, 2018

October 7, 2018 · NWS TSA · 2 events in 2 counties and zones

Strong to severe thunderstorms developed during the afternoon along and north of a warm front that stretched across eastern Oklahoma on the 7th. The strongest storms produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed during the afternoon along and north of a warm front that stretched across eastern Oklahoma on the 7th. The strongest storms produced hail. Another round of storms moved into northeastern Oklahoma from the southwest during the evening hours of the 7th. One of these storms produced a tornado in Osage County as it moved along the warm frontal boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Oct 7, 11:33 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Oct 7, 11:33 AM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1233 PM CDT Sun Oct 7 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
IFR/LIFR cigs will persist for the northeast OK TAF sites through
much of the afternoon with some improvement expected toward 00Z.
Scattered convection should continue for the afternoon and could
see some redevelopment later tonight especially across northeast
OK.

&&

.PREV DISCUSSION... /Issued 1054 AM CDT Sun Oct 7 2018/

..UPDATE...

DISCUSSION...
Scatteed areas of convection continue late this morning ahead of
a slowly retreating frontal boundary, with the greatest coverage
generally across northeast OK. CAM solutions suggest that the
activity will become more scattered going into the afternoon,
although the risk of locally heavy rain and isolated strong winds
will persist.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   71  81  70  79 /  40  20  40  80
FSM   68  85  69  83 /  20  10  20  30
MLC   71  82  70  78 /  40  20  20  60
BVO   69  81  69  77 /  50  30  50  80
FYV   69  81  68  79 /  20  10  20  30
BYV   68  83  68  81 /  20  10  10  30
MKO   69  83  69  80 /  30  10  20  50
MIO   69  82  69  79 /  40  20  20  50
F10   69  82  69  78 /  40  20  30  80
HHW   69  83  69  80 /  30  20  20  50

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....18
Hazardous weather outlook, Oct 7, 11:52 AM CST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1252 PM CDT Sun Oct 7 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1252 PM CDT Sun Oct 7 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
    AREA...Eastern Oklahoma and northwest Arkansas, mainly east of
    a Miami to McAlester line.
    ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
    AREA...Eastern Oklahoma.
    ONSET...Ongoing through tonight.

DISCUSSION...
A band of showers and thunderstorms stretching from far northeast
Oklahoma into southeast Oklahoma will continue to lift northeast
through the afternoon. Afternoon heating will help destabilize the
atmosphere and along with improved wind shear may help some storms
become better organized. A few marginally severe wind gusts will be
possible this afternoon and early evening. Locally heavy rainfall
will continue to be a possible, especially in areas that received
heavy rainfall on Saturday.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Thunderstorm Potential.
TUESDAY...Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY...Thunderstorm Potential.
THURSDAY through SATURDAY...No Hazards.

EXTENDED DISCUSSION...
Abnormally high moisture values for this time of year will remain
in place through the middle of the week as a strong storm system
over the Desert Southwest slowly lifts northeast. The most
widespread rain will stay west of the area on Monday before
spreading east Tuesday and Tuesday night as a cold front pushes
through the region. Heavy rainfall with flooding will be possible
on Tuesday along with the possibility of a more organized line of
storms and the threat of damaging winds. Drier and much cooler
weather is expected for the end of the week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Oct 7, 11:39 AM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1239 PM CDT SUN OCT 7 2018

OKZ068-070-072-071830-
Muskogee OK-Sequoyah OK-Cherokee OK-
1239 PM CDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEQUOYAH...
SOUTHEASTERN CHEROKEE AND EAST CENTRAL MUSKOGEE COUNTIES UNTIL 130 PM
CDT...

At 1239 PM CDT, a strong thunderstorm was located near Webbers Falls,
moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations in or near the path include...
Vian...                           Gore...
Webbers Falls...                  Cookson...
Cherokee Landing State Park...    Greenleaf State Park...
Pumpkin Center...                 Lake Tenkiller State Park...
Box...

This includes Interstate 40 in Oklahoma between mile markers 280 and
294.

LAT...LON 3577 9481 3575 9481 3544 9502 3545 9502
      3546 9504 3545 9506 3543 9508 3541 9508
      3540 9510 3545 9526 3586 9508
TIME...MOT...LOC 1739Z 208DEG 24KT 3548 9513

The radar

The Tulsa radar (KINX), 74 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Cherokee

When
October 7, 1:27 PM CST
Where
Cherokee County, 2 mi SSE of Eldon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.903, -94.816

Tornado, Osage

When
October 7, 6:46 PM CST to 6:50 PM CST
Where
Osage County, 0.47 mi W of Fairfax to 1.08 mi NE of Fairfax
Rating
EF0
Path length
1.5 mi
Path width
225 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.569, -96.708

This tornado developed over the southwestern portion of the town of Fairfax, where the roofs of homes were damaged, and power poles and large tree limbs were snapped. The tornado moved northeast across town damaging the roofs of a number of businesses, damaging homes, snapping large tree limbs, and blowing down power poles. Numerous windows of businesses and homes were broken due to flying debris. The tornado moved east-northeast from Fairfax, crossing County Road 5701 where large tree limbs were snapped, then dissipated over open country. Based on this damage, maximum estimated wind in the tornado was 80 to 85 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyThe tornado archive for Oklahoma, 2018Warnings in Oklahoma, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788909, 791187.